Alert archive / Arizona / Special Weather Statements in 2011

Special Weather Statement, NWS Tucson, AZ

July 3, 2011Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 3, 2011, 1:39 PM MST for Pima County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 1:39 PM MST (20:39 UTC)
Expired
Jul 3, 2011, 2:15 PM MST
In force
36 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WWUS85 KTWC 032039
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST SUN JUL 3 2011

AZZ502-515-032115-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-
139 PM MST SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR THE TOHONO O'ODHAM NATION UNTIL 
215 PM MST...

AN AREA OF RAPIDLY MOVING THUNDERSTORMS WERE GENERATING GUSTY 
OUTFLOW WINDS ACROSS CENTRAL PORTIONS OF THE TOHONO O'ODHAM NATION 
THAT MAY BE GENERATING AREAS OF BLOWING DUST. EXPECT LOCALLY HEAVY 
RAIN AFTER THE GUSTY WINDS AND BLOWING DUST.

AREAS AFFECTED INCLUDE...SELLS...SANTA ROSA...SIL NAGGIA...SANTA ROSA
RANCH...SANTA CRUZ...SAN LUIS...SAN ISIDRO...PISINIMO...NOLIC...
MOUNTAIN VILLAGE...LITTLE TUCSON...KUPK...COVERED WELLS...COMOBABI...
BIG FIELDS...ARTESA...AK CHIN AND PISINEMO.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST.

LAT...LON 3218 11170 3184 11158 3194 11239 3242 11222

$$
MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 3, 9:00 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 3, 9:00 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST SUN JUL 3 2011

.SYNOPSIS...WE WILL HAVE ENOUGH MOISTURE AND ENERGY FOR SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...MOISTURE IS UP NICELY THIS MORNING WITH SURFACE DEWPTS
IN THE 60S FROM TUCSON AND SIERRA VISTA WESTWARD AFTER A NICE
MOISTURE INFLUX FROM THE SOUTH LAST NIGHT. 12Z KTWC SOUNDING HAD
AROUND 1.3 INCHES PRECIPITABLE WATER AND WE ARE PROBABLY NOW A
LITTLE CLOSER TO 1.4 NEAR TUCSON TO 1.5 OUT WEST. THE LARGE COMPLEX
THAT HELPED THIS ALONG HAD LESS INFLUENCE ON FAR EAST AND SOUTHEAST
AREAS (SUCH AS MUCH OF COCHISE COUNTY AND SOUTHERN GRAHAM COUNTY)
WHERE THE STRONG EASTERLY FLOW ACTUALLY IS DRAWING IN A LITTLE BIT
OF DRYING FROM THE EAST...SAFFORD AND DOUGLAS DEWPTS HAVE FALLEN
INTO THE LOWER 50S THIS MORNING. NOT A WHOLE LOT OF SHEAR BUT DECENT
INSTABILITY. SHOULD END UP BEING A BUSIER DAY OVERALL COMPARED TO
YESTERDAY. AGAIN AN EMPHASIS IN THE WHITE MOUNTAINS AND WESTERN
AREAS...BUT UNLIKE YESTERDAY TUCSON MIGHT GET INTO THE MIX AS WELL.
THE GREATER TUCSON AREA HOWEVER WILL LIKELY HAVE TO COOK LONGER INTO
THE AFTERNOON WITH THE STEERING LEVEL FLOW OUT OF THE EAST FROM
SLIGHTLY LESS FAVORABLE CONDITIONS UPSTREAM...MAKE THEM OURSELVES
RATHER THAN RELYING ON ADVECTING THEM IN FROM COCHISE
COUNTY...HOWEVER WE ARE UNLIKELY TO BE ABLE TO MAINTAIN OUR DEWPTS
IN THE 60S LATER TODAY THIS FAR EAST. WITH THE OVERALL DEEPER
MOISTURE WE WILL HAVE TO KEEP AN EYE ON RAINFALL INTENSITY AND
TOTALS. SHOULD SEE A FEW STRONGER STORMS TODAY.

&&

.PREV DISCUSSION...UPPER HIGH TO REMAIN QUASI-STATIONARY VICINITY
FOUR CORNERS MON-WED. MOISTURE SHOULD BE SUFFICIENT FOR A CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS THRU MID-WEEK.
THEREAFTER...UPPER HIGH PROGGED TO DRIFT GRADUALLY EWD TOWARD THE
CENTRAL CONUS PLAINS DURING THE LATTER PART OF THE WEEK AS SHORTWAVE
TROUGH MOVES EWD ACROSS THE PACIFIC NW/NRN ROCKIES. PERHAPS A SLIGHT
DOWNTURN IN CONVECTIVE ACTIVITY THUR-SAT PARTICULARLY WRN SECTIONS.
WILL STILL MAINTAIN AT LEAST A SLIGHT CHANCE OF SHOWERS/TSTMS DURING
THE LATTER PART OF THE WEEK AND EARLY NEXT WEEKEND. NOT QUITE AS HOT
TODAY VERSUS FRI-SAT THEN NEAR CLIMO DAYTIME TEMPS MON-SAT.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING AROUND 18Z TODAY AND
CONTINUING THRU 06Z MONDAY. BEST LIKELIHOOD OF TSRA/SHRA NEAR THE
WHITE MOUNTAINS NE OF KTUS AND SOUTH TO WEST OF KTUS. PRECIP TO
DECREASE 06Z-12Z MONDAY. SURFACE WIND THRU 12Z MONDAY SLY/SELY 5-15
KTS WITH GUSTS TO 25 KTS. WIND GUSTS OF 40-45 KTS VICINITY TSRA.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR
WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN.
GUSTY EAST TO SOUTHEAST WINDS AGAIN TODAY DUE TO A TIGHT SURFACE
PRESSURE GRADIENT. A NORMAL DIURNAL WIND REGIME WILL THEN OCCUR
STARTING MONDAY AND CONTINUE DURING THE WEEK. DAYTIME TEMPERATURES
MODERATING TODAY THROUGH TUESDAY THEN NEAR NORMAL DAYTIME
TEMPERATURES DURING THE LATTER PART OF THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 10:31 AM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1031 AM MST SUN JUL 3 2011

AZZ501>515-041745-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1031 AM MST SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. THESE STORMS WILL CONTAIN LIGHTNING AND SEVERAL WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 50 MPH. DUE TO THE DROUGHT
CONDITIONS...LOCALIZED AREAS OF BLOWING DUST WITH VISIBILITIES
LESS THAN 1 MILE MAY OCCUR IN THE VICINITY OF THESE THUNDERSTORMS.
MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES
WILL RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY THIS
WEEK FROM LATE MORNING THROUGH EARLY EVENING. ALL OF THE
THUNDERSTORMS WILL CONTAIN LIGHTNING AND PRODUCE STRONG GUSTY
WINDS. UNTIL WIDESPREAD PRECIPITATION OCCURS...LOCALIZED AREAS OF BLOWING
DUST WITH VISIBILITIES LESS THAN 1 MILE MAY OCCUR IN THE VICINITY
OF THESE STORMS. MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 3, 1:39 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST SUN JUL 3 2011

AZZ502-515-032115-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-
139 PM MST SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR THE TOHONO O'ODHAM NATION UNTIL
215 PM MST...

AN AREA OF RAPIDLY MOVING THUNDERSTORMS WERE GENERATING GUSTY
OUTFLOW WINDS ACROSS CENTRAL PORTIONS OF THE TOHONO O'ODHAM NATION
THAT MAY BE GENERATING AREAS OF BLOWING DUST. EXPECT LOCALLY HEAVY
RAIN AFTER THE GUSTY WINDS AND BLOWING DUST.

AREAS AFFECTED INCLUDE...SELLS...SANTA ROSA...SIL NAGGIA...SANTA ROSA
RANCH...SANTA CRUZ...SAN LUIS...SAN ISIDRO...PISINIMO...NOLIC...
MOUNTAIN VILLAGE...LITTLE TUCSON...KUPK...COVERED WELLS...COMOBABI...
BIG FIELDS...ARTESA...AK CHIN AND PISINEMO.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST.

LAT...LON 3218 11170 3184 11158 3194 11239 3242 11222

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:44 PM MSTSpecial Weather StatementTWCPinal61 min

Nearby

Special Weather Statements in Arizona, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.